The Cause And Symptoms Of Opiate Withdrawal
Individuals who have become addicted to a substance will go through withdrawal when they try to stop using it. Opiate users are certainly no exception. All opiate-based drugs are highly addictive and nearly anyone can become dependent on them if opiate use becomes a habit.
The severity of withdrawal symptoms opiate users will experience are typically determined by how much of the drug they use in each sitting, and how often their drug use occurs. Regardless of those factors, opiate withdrawal is caused for the same reason in every user and there are regular symptoms that arise during withdrawal that any user can experience.
The Cause Of Withdrawal
In small, regulated doses, opiates are supposed to work as pain killers. Unlike aspirin, which thins the blood to help ease pain, opiates change the way the brain and spinal cord function to help users through extreme physical distress. Normally, the spinal cord would send messages to the brain, telling it that the body is dealing with some physical discomfort. Taking opiates mutes that communication and makes the brain feel relaxation or even pleasure instead of pain.
People who use opiates for less than two weeks and in small doses aren’t likely to go through withdrawal. After lengthy, continuous use, however, opiate-based drugs alter how the brain works. Instead of giving users a feeling of relaxation and pleasure, the brain will start believing the opiates are necessary to continue regular function.
Once the brain feels the opiates are required in order to work properly, the body will respond in kind and physical dependency will occur. When individuals become dependent on opiates, they’re going to experience withdrawal symptoms whenever they try to quit using.
Symptoms That Can Appear During Withdrawal
With opiates, withdrawal symptoms show up in three different phases. The first phase tends to start 12 hours after opiates were last used and can continue for about five days. People going through this first phase of withdrawal can expect to experience nausea, vomiting, diarrhea, abdominal cramps, insomnia and depression. Usually, these symptoms peak around day three and slowly dissipate in the next two days.
Once that initial, physically taxing phase is over, the second phase of withdrawal begins. Although there’s still some physical pain involved, the nausea and other sickly symptoms are mostly done. Those who work through the second phase will deal with leg cramps, dilated pupils, chills, and goosebumps.
The final phase of withdrawal lasts the longest but is also the least taxing on the body. Anywhere from one week to two months, people going through this final phase can experience anxiety, insomnia, and restlessness. While that doesn’t sound terribly taxing, the lack of sleep and emotional distress can still make people turn back to opiate use on days that aren’t going well.
Although none of these symptoms are life threatening, they can seem unbearable to the people going through withdrawal. For some, it’s easier to turn back to opiate use than deal with the discomfort of trying to quit. Continuing drug use just to avoid withdrawal is a worse choice, however, because maintaining an opiate habit could lead to overdosing and, ultimately, death.
How People Addicted To Opiates Should Handle Their Withdrawal
Going through withdrawal is necessary for anyone trying to quit regular opiate use. The thought of that can be scary to some people, especially if they think they have to work through the entire withdrawal process on their own. That isn’t the case, though. In fact, there are detoxing centers across the United States that are designed specifically to help people work through withdrawal.
At a detoxing center, people working through withdrawal will meet with doctors on a daily basis to determine how the process is going. From the very beginning, doctors can prescribe medication to help ease withdrawal symptoms. If symptoms spike suddenly or become overwhelming for some people, the medical staff is going to be on hand all day, every day to help them cope and give more medication as needed. While medication may not always be necessary, it’s good to have on hand just in case.
It’s important for those struggling with opiate addiction to enter a detoxing center familiar with the drugs they’ve been using. Different drugs are going to have different withdrawal symptoms. If someone addicted to opiates enters a detoxing center that’s not familiar with how opiate withdrawal works, the three phases are going to be a lot harder to work through. There are plenty of detoxing centers that are familiar with opiates and how they affect the body during withdrawal, so finding one to enter won’t be difficult.
People Struggling With Opiate Addiction Shouldn’t Try To Go Through Withdrawal Alone
If an opiate user’s body becomes dependent on the drugs, withdrawal is going to happen once the drug is no longer used. Withdrawal can be a very taxing process for anyone. The nausea, lack of sleep, and other harsh symptoms associated with withdrawal can tear people down and cause them to turn back to drug use. Instead of continuing the cycle of drug abuse, those trying to quit abusing opiates should reach out to get the professional help that they need.
Detoxing centers around the United States house those struggling with opiate addiction. The doctors at these facilities are trained to handle the worst withdrawal symptoms that may arise. Medications can even be prescribed during times where the symptoms become unbearable and the people struggling through the three phases of withdrawal are about to give up.
Even though the withdrawal symptoms involved with quitting opiates aren’t likely to kill someone, no one should go through the three phases of withdrawal by themselves. Not only can the entire process take a couple months, but some people may not have enough willpower to make it through all three phases without professional help. No matter how long someone has been addicted to opiates, working through withdrawal while at a detoxing center is the best choice he or she can make.